We know Multiple Myeloma cancer presently can not be cured, will take hold and get worse in time. I have Multiple Myeloma, Light Chain and Amyloidasis, stage three,had some symptoms 2009.
February 2010 during surgery, Catheter Arrhythmia Ablation the nurse informed me that I had fluid build-up in my legs that I should report to my health provider. On a return trip driving from Toledo, Ohio, over 1,000 miles, May or June 2010, I had to stop every 200 miles and rest, normally could make the whole trip with no more than one stop with a short rest. Knowing something was wrong I contacted my health provider, she found a Thyroid problem, started Synthroid and Lasix, lost twenty pounds of fluid.
October, the fluid build up started once again. More tests, determined a kidney problem, my provider scheduled an appointment with a Nephrology doctor October 27, 2010, she thought it may be Kidney cancer. More tests, indicated Chronic Kidney Biopsy Stage 3, Proteinuria, Hypertension. Dec 21, 2010 scheduled to see a Hematology Oncology doctor.
12/29/10 after more tests, Light Chain, Multiple Myeloma and Amyloidosis, stage 3, started Revlimid and Dexamrnthasone. Completed Bone Marrow Biopsy and whole skeletal survey. Affected areas, Kidney, Hi Calcium and Blood. While bone marrow is the area of cancer, the first report indicates I still have strong bones. Research indicates survival rate was about three years at this time, Expected cancer started early 2009.
My Oncology doctor scheduled me for a Life Port and changed the treatment to Chemo infusion. Later the treatment was changed to Revlimid, May 2011, which came with major side effects, Revlimid was stopped November 2011, my Oncology Doctor scheduled me for a complete blood transfusion the last week 2011, which did not agree with me.
Returned home, went in to a coma the next day and ended back in the hospital. After three days in the hospital, the doctors gave me no chance and gave up on me, Barbara my wife was called to the hospital, when she arrived, there was a number of doctors and nurses in my room, she spoke to me and for unknown reason, I came out of the coma. Had no body functions, could not get out of bed, bath, walk, nothing except move my hands and talk a little, was on a breathing machine, found out later my lungs were damaged during the blood transfusion or the coma. Two weeks in the hospital, was moved to HealthSouth for three weeks, started walking a little using a walker, returned home under the care of home nurse for another four weeks.
When I got stronger, my Oncology doctor started another treatment, May 2012, Velcade injections weekly. Still had side effects, minor compared to when I was on Revlimid. October 2013 my Oncology Doctor was thinking of taking me off Velcade, he reported I have been stable for the past six months.
I am the best I have been for three years, still have side effects, breathing problems, very weak, tired all the time, can sleep for nine hours and feel like going back to bed.
Get by walking using a cane due to weak legs and balance. My normal blood pressure is low, good when 110, can be problems when it goes below the mid 90’s, has noted to drop to 83. When it drops my pulse increases from a normal 55 ppm to 115 ppm. While this may not be high for others, I am use to 55 ppm. When I was on Revlimid, my pulse would increase when ever I laid down or got up from bed, low BP and high pulse would last 10 minutes. Note I would be dizzy at this time. I also fell five times..
My blood pressure would drop and pulse would increase after getting up and last much longer, I would have to change my plans and stay around home. November I left home, feeling so bad I returned home. Nov 5, 2013 I went to pick up a pair of glasses. My pulse was 95 when we left. After I purchased the glasses, got up from a low chair and passed out, lucky I fell back on the chair, or some one caught me and guided me to fall in the chair. Had to rest for 15 minutes and use a store basket to walk, use a cane and always use a basket when in a store. This is the second time this happened in November. Note when I fell five times in 2010 or 2011, two or three times I was dizzy, or was looking up and passed out a couple of the times. During all the times during the falls, dizzy or a drop in blood pressure and was taking Lasix. I normally take two lasix before bed, if I am increasing fluid build up I take three lasix.
During November I took 3 lasix three different times, including the two days noted, I now three lasix in the night two lasix two hours before bed, take another Lazix before going to bed, results are good, no problems and have a better control on the fluid build up. Lasix works better at night and I have no problem going back to sleep.
January 2014, my oncology doctor suggested to think about getting off Velcade now that I have been stable for approximate nine months. Being in the U.S. Air Force for over 24 years, I knew I had to check everything before volunteering. This was the time information was release, injections and infusions were in the Medicare cuts under the ObamaCare rules. Our local newspaper ran an article on possible Medicare cuts which included infusions and injection. I followed with my own article to the paper, Congress and the President.
I have also been blessed with an Oncology Nurse, who should receive the credit for me being a normal person again. I am the best I have been in many years. Sarah knows her patients needs, how to comfort them, trusted by all her patients. All her patients seem to have a positive effort in dealing with cancer, a medical professional who reaches out to the caregiver, stands out for her caring compassion, outstanding knowledge, medical skill and a friend who cares about her work.
I discussed with Sarah on being removed from Velcade, Sarah reminded me I had over 3 1/2 real bad years before starting Velcade, now I am once again a normal person, I might want to delay in stopping the treatment. She also said once removed I should know there is no guarantee Velcade would work as good as it has for me after being stopped, If you volunteer to be removed, this may work against me if Velcade was to be limited by the Government. She told me to make sure I talked it over with my Doctor.
I thought any cuts to Medicare would be after the this years election, I decided to stay with Velcade. A good decision as my doctor advised me November 2013, Medicare was cutting from four Velcade injections per cycle to three Velcade injections per cycle. As of March 2014 I am a 79 year old male holding my own, still stable, and still receiving Velcade injections by my nurse, Sarah.
In Panama City received another blessing, Sarah a MM patient and Sheila a MM caregiver started an International Myeloma Foundation Support group with monthly meetings the first Saturday at a local Hospital. We now have over fifteen members. Our priority to reach out and contact as many Multiple Myeloma Patients, caregivers, friends and family members as possible. My Nurse Sarah attends every meeting and contacts speakers. Our plans include a radio interview plus a local TV story with my oncology doctor explaining Multiple Myeloma, Sarah and Sheila will explain the support group, my job is to contact the local NBC TV station where I worked for 24 years.
I also wish to include my wife, Barbara, who has stuck with me the total time, visited every day in the Hospital and my time in HealthSouth. Completely in her care for 2 years, during the time I was recovering from the coma. She is always with me, during all doctor’s visits, where ever I go, still protecting me in case my legs were to give out. I now have special diets. I believe the cancer can be worse for the Caregiver than it is for the patient in many different ways, and remember she may not show it outside, but is always with her on the inside.
This is my story, over five years Multiple Myeloma, Light Chain and Amyloidosis. My nurse, Sarah has also been nominated for CURE’s 2014 Extraordinary Healer. Hope my story may help new cancer patients and caregivers in understanding what can be a positive side even for Multiple Myeloma cancer.
— James B.